Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2002, 2:39 PM EDT for Grayson County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 4, 2002, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 2:50 PM EDT | Hail 0.88 | Fries, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS51 KRNK 041839 SVRRNK VAC077-041915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAYSON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 315 PM EDT. * AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ELK CREEK...MOVING NORTHEAST AT 15 MPH. HAIL UP TO GOLFBALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE ELK CREEK... SPRING VALLEY... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 4, 2:30 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT TUE JUN 4 2002 SHORT RANGE... PRETTY UNSTABLE AND MOIST ATMOS OVER FA THIS AFTN...THRU THURSDAY. SEEING SCTD CONVECTION...MAINLY ALG/WEST OF THE BLUE RIDGE LATE THIS AFTN...INTO THE EVENING. AS WARM FRONT LIFTING FURTHER NORTH/EAST WILL KEEP ORGANIZED MCS AWAY FROM MY CWA. ANOTHER TYPICAL SUMMER DAY EXPECTED WEDNESDAY WITH LITTLE IN THE WAY OF UPPER FEATURES...JUST HEAT AND LOW LEVEL MOISTURE DRIVING DIURNAL ACTIVITY...AND MAINLY AGAIN WEST OF BLUE RIDGE...BUT WITH LEE TROF...COULD SEE SCTD THUNDERSTORMS IN THE PIEDMONT AS WELL...SO WILL HAVE A CHANCE THERE TOO. FRONT APPROACHING WED NIGHT...AND ARRIVING IN THE WRN PART OF FA LATE THU MORNING...THEN SWINGING THROUGH IN THE AFTN. EXPECT TO SEE A LINE OF SHRA/TSRA APPROACHING THE MTNS LATE WED NIGHT...BREAKING APART SOMEWHAT...THEN REFIRING IN THE AFTN OUT IN THE PIEDMONT. STILL THINK LIKELY POPS EARLY THURSDAY IN THE WEST...WITH 50 OUT DURING THE DAY. LINGERING POPS THURSDAY NIGHT IN THE SOUTH AND EAST...MAINLY UNTIL MIDNIGHT. EXTENDED... MODEL TRENDS SHOW HI PRS CONTROLLING OUR WX FRI-SUNDAY...WITH RETURN FLOW SETTING BACK UP FOR LATE WEEKEND...INTO EARLY NEXT WEEK AHD OF NEXT FRONT. PLAN ON ADDING CHANCE POPS TO THE WEST MON NIGHT...AND ENTIRE FA TUESDAY...WITH FNT ARRIVING INTO WRN FA. PRELIMS FCSTID = 5 ROA 70 90 70 82 / 20 30 40 50 LYH 66 90 66 84 / 20 30 40 50 DAN 70 92 70 87 / 10 20 30 40 BLF 65 83 65 76 / 30 50 50 60 LWB 61 81 61 75 / 40 50 50 60 BCB 65 85 66 79 / 20 50 40 60 TNB 65 82 63 76 / 30 50 40 60 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, Jun 4, 1:30 PM EDT, 1 hour 9 minutes before
NCZ001-018-041830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT TUE JUN 4 2002 ...STRONG THUNDERSTORMS ACROSS THE AREA... THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN...WILL DRIFT SLOWLY NORTHEAST ACROSS WATAUGA COUNTY THROUGH 2:30 PM. THIS CLUSTER OF STORMS WILL LIKELY PRODUCE MINOR FLOODING ALONG ROADWAYS AND LOW LYING AREAS...ESPECIALLY ALONG HIGHWAY 421 WEST OF BOONE. ANOTHER STRONG THUNDERSTORM WILL MOVE SLOWLY NORTHEAST THROUGH SOUTHERN ASHE COUNTY...AND LIKELY AFFECT WEST JEFFERSON BY 2:00 PM. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL APPLIANCES. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 57 min |
| Jun 4, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 30 min |
| Jun 4, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 47 min |
| Jun 4, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 51 min |
| Jun 4, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 51 min |
| Jun 4, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 39 min |
| Jun 4, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 29 min |
| Jun 4, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 42 min |
| Jun 4, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 44 min |
| Jun 4, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 47 min |
| Jun 4, 7:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 49 min |
| Jun 4, 7:58 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 92 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.